Kansas, 2008

Lightning Strike in Kansas, June 17, 2008

June 17, 2008 · NWS TOP · 1 event in 1 county or zone

An ironic twist of fate came to Manhattan the evening of the 17th. An EF-4 tornado had demolished portions of the Miller Ranch neighborhood in Manhattan just a week before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An ironic twist of fate came to Manhattan the evening of the 17th. An EF-4 tornado had demolished portions of the Miller Ranch neighborhood in Manhattan just a week before. One house in the neighborhood sustained no tornado damage. Non-severe thunderstorms on the 17th brought numerous cloud to ground lightning strikes. One strike struck the untouched home in the Miller Neighborhood. A fire broke out in the attic, and caused several thousands of dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 2:18 PM CST, 10 hours 33 minutes earlier.

Area forecast discussion, Jun 16, 2:18 PM CST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT MON JUN 16 2008

.DISCUSSION...

AREA OF SHOWERS AND THUNDERSTORMS HAS REMAINED SOUTH AND WEST OF THE
CWA TODAY...WITH JUST A FEW SHOWERS BRUSHING THE FAR WESTERN AND
SOUTHERN PORTIONS OF THE CWA. UPPER LEVEL RIDGE AXIS WILL REMAIN
OVER THE ROCKY MOUNTAINS FOR THE NEXT SEVERAL DAYS. SURFACE HIGH
PRESSURE HAS WORKED INTO THE DAKOTAS AND HAVE SEEN DRIER AIR
ADVECTING INTO NORTHEAST KANSAS TODAY. SURFACE HIGH WILL BE CENTERED
OVER IOWA AND MISSOURI OVERNIGHT WITH FOCUS FOR CONVECTION REMAINING
OVER WESTERN AND CENTRAL KS. HAVE KEPT SOME SLIGHT CHANCE POPS GOING
IN THE FAR WESTERN PORTION OF THE CWA TONIGHT. ON TUESDAY...THE
SURFACE HIGH SHIFTS EASTWARD. SURFACE WINDS VEER TO SOUTHERLY DURING
THE AFTERNOON AND LOW LEVEL MOISTURE RETURNS TO CENTRAL KANSAS...SO
HAVE EASED SLIGHT CHANCE POPS A LITTLE FARTHER EAST WITH TIME.
OTHERWISE HAVE LOWERED TEMPS A FEW DEGREES TONIGHT AND TOMORROW.

STARK

TUESDAY NIGHT...AN INTENSE CLOSED 5H LOW OVER SOUTHWEST
ONTARIO...CANADA WILL DIG SOUTHEAST ACROSS THE EASTERN GREAT LAKES
STATES...WHILE THE 5H RIDGE ACROSS THE WESTERN CONUS AMPLIFIES. THE
MID TO UPPER LEVEL FLOW WILL VEER MORE TO THE NORTHWEST ACROSS THE
PLAINS. THE ECMWF AND GFS BOTH SHOW DEEP MOISTURE ADVECTION ON TO
THE SOUTHERN AND CENTRAL HIGH PLAINS...AROUND THE WESTERN SIDE OF A
SFC RIDGE ACROSS THE WESTERN MIDWEST AND EASTERN PLAINS. BOTH MODELS
SHOW DEEP MOIST CONVECTION DEVELOPING ON THE HIGH PLAINS AND
CONGEALING INTO AN MCS TUESDAY EVENING...WHICH WILL THEN MOVE
SOUTHEAST ACROSS WESTERN KS AND SOUTH CENTRAL KS. IM IN AGREEMENT
WITH BOTH THE GFS AND ECMWF MODELS AND WILL KEEP PRECIP CHANCES WEST
AND SOUTH OF THE CWA. HOWEVER...THE NAM MODEL SHOWS A STRONGER 5H
VORT MAX ROUNDING THE RIDGE AND MOVING FARTHER EAST ACROSS THE CWA.
IF THE NAM SOLUTION WERE TO VERIFY WE MAY HAVE ENOUGH MOISTURE AND
LIFT FOR SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM
THROUGH THE NIGHT. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 50S
WITH PARTLY TO MOSTLY CLOUDY.

WEDNESDAY AND WEDNESDAY NIGHT...THE DEEPER GULF MOISTURE WILL BEGIN
TO ADVECT FARTHER NORTHWARD ACROSS THE CENTRAL AND NORTHERN PLAINS.
THE MODELS SHOW ANOTHER POSSIBLE MCS DEVELOPING ACROSS SOUTHWEST NE
AND MOVING TO THE SOUTHEAST DUE TO THE NORTHWEST FLOW ALOFT. THE
EASTERN FRINGE OF THE THUNDERSTORM COMPLEX MAY MOVE EAST ACROSS THE
WESTERN CWA WEDNESDAY NIGHT. HIGHS ON WEDNESDAY WILL BE IN THE LOWER
TO MID 80S WITH PARTLY SUNNY SKIES.

THURSDAY THROUGH FRIDAY NIGHT...THE DEEP MOIST AXIS ACROSS WESTERN
KS AND OK WILL EXPAND NORTHEAST INTO EASTERN KS AS THE SFC RIDGE
TRANSLATES EAST INTO THE MID AND LOWER MS RIVER VALLEY. THE UPPER
FLOW WILL CONTINUE TO BE NORTHWESTERLY BUT WEAKEN AS THE 5H RIDGE
MOVES CLOSER TOWARDS THE HIGH PLAINS. MINOR 5H TROUGHS ROUNDING THE
5H RIDGE OR MCVS EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY PROVIDE
ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE CWA
THURSDAY AND FRIDAY AFTERNOON. I KEPT LOW CHANCE POPS DURING
THURSDAY NIGHT IN CASE AN MCS DEVELOP ON THE HIGHER TERRAIN OF
WESTERN NE AND MOVES SOUTHEAST ACROSS PORTIONS OF THE CWA. HIGHS
WILL BE IN THE LOWER TO MID 80S...THOUGH HIGHS MAY BE SLIGHTLY
COOLER IF CLOUD COVER AND RAIN CHANCES INCREASE.

SATURDAY THROUGH MONDAY...BOTH THE ECMWF AND GFS SHOW THE 5H RIDGE
MOVING EAST INTO THE PLAINS BY MONDAY. THE GFS IS MORE AMPLIFIED
THAN THE GFS WITH THE 5H RIDGE AXIS AND IF IT WERE TO VERIFY
TEMPERATURES WOULD BE WARMER AND RAIN CHANCES WOULD BE BELOW 10
PERCENT. ECMWF IS NOT AS AMPLIFY AND CONTINUES TO GENERATE AREAS OF
QPF ACROSS THE CWA. ATTM IM LEANING A BIT MORE TOWARDS THE GFS AND
WILL KEEP POPS SUNDAY AND MONDAY AT 14 PERCENT...BUT CANNOT RULE OUT
SOME WEAK PULSE THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND
EARLY EVENING...SINCE WE WILL HAVE DEEP GULF MOISTURE IN PLACE.
HIGHS WILL WARM INTO THE MID TO UPPER 80S ON SATURDAY...WITH UPPER
80S TO LOWER 90S SUNDAY AND MONDAY.

WG

.AVIATION...
DRIER AIR WORKING INTO NORTHEAST KS ATTM WILL CONTINUE TO ALLOW MID
AND HIGH LEVEL CLOUDS TO SCATTER OUT LATE THIS AFTERNOON OR THIS
EVENING. VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES AS
SURFACE HIGH PRESSURE BUILDS OVER IOWA AND MISSOURI OVERNIGHT.

STARK

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

DRIER AIR WORKING INTO NORTHEAST KS ATTM WILL CONTINUE TO ALLOW MID
AND HIGH LEVEL CLOUDS TO SCATTER OUT LATE THIS AFTERNOON OR THIS
EVENING. VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES AS
SURFACE HIGH PRESSURE BUILDS OVER IOWA AND MISSOURI OVERNIGHT.

STARK/WG

&&
Hazardous weather outlook, Jun 16, 2:45 PM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT MON JUN 16 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON
TUESDAY...PRIMARILY WEST OF A MARYSVILLE TO EMPORIA LINE. THE
SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE FOR NORTH CENTRAL
KANSAS TUESDAY NIGHT.

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA THURSDAY
AND THURSDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF
THE THUNDERSTORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Riley

When
June 17, 12:51 AM CST
Where
Riley County, 3.5 mi NE of (Mhk)manhattan Muni
Property damage
$55,000
Reported by
Newspaper
Coordinates
39.186, -96.624

A house that had been spared from the destruction of the EF-4 tornado the week before was struck by lightning. A fire started in the attic and damaged the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121636.